Illinois, 2020

Flash Flooding in Illinois, August 9, 2020

August 9, 2020 · NWS LSX · 2 events in 2 counties and zones

A high precipitation and flash flooding event occurred over east central Missouri and southwest Illinois beginning during the evening of August 8th, and ending during the early afternoon of August 9th. Rainfall amounts of 3 to 6 inches with as much as 7 inches were reported, primarily in the St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A high precipitation and flash flooding event occurred over east central Missouri and southwest Illinois beginning during the evening of August 8th, and ending during the early afternoon of August 9th. Rainfall amounts of 3 to 6 inches with as much as 7 inches were reported, primarily in the St. Louis Metropolitan Area. There were numerous road closures, and at least 13 water rescues. There were no reported injuries or deaths.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 9, 5:55 AM CST, 4 hours 5 minutes earlier.

Area forecast discussion, Aug 9, 5:55 AM CST, 4 hours 5 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
655 AM CDT Sun Aug 9 2020

.SHORT TERM...  (Through Late Monday Afternoon)
Issued at 358 AM CDT Sun Aug 9 2020

To start the period, an MCS is positioned over the center of the
CWA. This feature developed in response to a weakening MCV, an axis
of moisture convergence along the Mississippi River, and the low-
level jet nudging into the CWA. As this MCS pushes south, I
anticipate convection to continue to develop along the western flank
of its cold pool in central and eastern MO. Precipitable water is
around 2 inches, and with the anticipated motion and training of
storms, heavy rain and flash flooding will continue to be a threat.
This activity will shift east/southeast as the morning progresses
and eventually depart the CWA during the late morning and early
afternoon. With the placement and progression of this system and its
associated cloud cover, southern IL will not realize as much surface
heating as areas along the Mississippi River westward. Thus,
afternoon highs east of the river will top out in the mid- to upper-
80s, and west of the river will see highs in the low- to mid-90s.
With dew points in the mid-70s, eastern and central MO will
experience wide-spread heat index values of 100+ during the
afternoon and early evening.

Our attention then turns to the next disturbance to impact our area.
A MCV currently over NE and IA may dive southeastward into central
IL during the late afternoon and evening hours. Here, guidance has
approximately 20 kts of bulk shear, and SPC SREF guidance has 90%
probability of at least 2,000 J/kg of MUCAPE. With this environment
in place, if convection is able to form, severe weather is possible.
However, given the uncertainty in whether the convective complex
can maintain itself in the wake of this morning's activity, I do
not have particularly high confidence in afternoon/evening
convection. Damaging wind gusts would be the main threat, and SPC
has outlined this area with a Marginal Risk. In the wake of this
MCV, the low- level jet ramps up again overnight over our area and
will interact with another area of moisture convergence and any
outflow boundary associated with convection from the MCV -
primarily along and north of I-70 in both MO and IL. Precipitable
water will again be around 2 inches, so I anticipate convection
that forms to be efficient rain producers.

On Monday, the main player for our weather will be a cold front
moving southward through the mid-Mississippi River Valley. As this
front enters the northern portion of the CWA, it will encounter a
rather unstable environment. Guidance generally has 3,000+ J/kg of
MUCAPE across northern MO and west-central IL, and bulk shear is
currently forecast to be around 20 kts. This environment will lead
to multi-cell storms capable primarily of damaging wind gusts,
though large hail is possible too. SPC has outlooked this area with
a Marginal Risk. With precipitable water values approaching 2 inches
along the front, convection will be capable of producing heavy
rainfall in addition to the severe threat.

Given the timing of the front, afternoon highs are likely to reach
the low- to mid-90s across central and eastern MO and western and
southern IL. With dew points forecast to still be in the mid-70s,
wide-spread heat index values of 100+ are anticipated across the
CWA. The St. Louis metro and parts of southern IL are currently
forecast to reach 105, which would warrant a Heat Advisory based on
heat magnitude. However, slight uncertainty in heat-mitigating
convection trends do not give me high enough confidence that such a
headline is needed.

Elmore

.LONG TERM...  (Monday Night through Saturday)
Issued at 358 AM CDT Sun Aug 9 2020

For Tuesday through the end of the period, the mid-Mississippi River
Valley will be under the influence of zonal flow aloft. Several
disturbances within this flow will impact the CWA and introduce the
chance of daily convection. The previously mentioned front on Monday
will have stalled to the south of the CWA, allowing for cooler air
to settle in. Due to differences in exact placement of the front and
convection, there is notable spread amongst ensemble and blended
guidance, but the consensus is that afternoon highs during this
period will generally be in the mid-80s.

Elmore

&&

.AVIATION...  (For the 12z TAFs through 12z Monday Morning)
Issued at 654 AM CDT Sun Aug 9 2020

For the start of the period, a complex of storms will be moving
southeastward through southeastern MO and southwestern IL. I expect
convection on the back side of this complex to linger around the St.
Louis metro terminals, including KSTL, through 14z. Beyond that, VFR
conditions should prevail. There is a chance for storms overnight in
northeast MO and west-central IL. Have added VCTS at KUIN to account
for this.

Elmore

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch until 10 AM CDT this morning for Franklin MO-
     Iron MO-Jefferson MO-Madison MO-Saint Charles MO-Saint
     Francois MO-Saint Louis City MO-Saint Louis MO-Sainte
     Genevieve MO-Washington MO.

IL...Flash Flood Watch until 10 AM CDT this morning for Bond IL-
     Clinton IL-Madison IL-Monroe IL-Randolph IL-Saint Clair IL-
     Washington IL.

&&

WFO LSX
Hazardous weather outlook, Aug 9, 3:24 AM CST, 6 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
424 AM CDT Sun Aug 9 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-100930-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
424 AM CDT Sun Aug 9 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Numerous thunderstorms are expected this morning in eastern Missouri
and southwestern Illinois. Heavy rainfall is likely, which may
result in flash flooding through the morning. A Flash Flood Watch is
in effect through the morning.

Isolated severe thunderstorms are possible this evening and
overnight, primarily across northeastern Missouri and west-central
Illinois.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Dangerous heat is possible on Monday afternoon, with heat index
values of 100-105 degrees in east-central and southeastern Missouri
as well as southwestern Illinois.

There is a chance of isolated severe thunderstorms Monday.
Thunderstorms are possible Tuesday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed in northeastern Missouri and west-
central Illinois Sunday evening and night and then again Monday
afternoon and evening.

Elmore

In the hours before

Local storm report, Aug 9, 8:52 AM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
952 AM CDT SUN AUG 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0951 AM     HEAVY RAIN       SAINT PETERS            38.78N 90.60W
08/09/2020  E5.10 INCH       ST. CHARLES        MO   PUBLIC

&&

MRM
Local storm report, Aug 9, 9:22 AM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1022 AM CDT SUN AUG 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1021 AM     HEAVY RAIN       1 ESE SAINT PETERS      38.77N 90.58W
08/09/2020  E5.40 INCH       ST. CHARLES        MO   PUBLIC

&&

MRM
Local storm report, Aug 9, 9:28 AM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1028 AM CDT SUN AUG 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1027 AM     HEAVY RAIN       PONTOON BEACH           38.73N 90.05W
08/09/2020  E4.35 INCH       MADISON            IL   PUBLIC

&&

MRM
Local storm report, Aug 9, 9:32 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1032 AM CDT SUN AUG 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     FLASH FLOOD      3 ENE SAINT CHARLES     38.81N 90.48W
08/09/2020                   ST. CHARLES        MO   BROADCAST MEDIA

            FLOODING OF APARTMENT COMPLEX NEAR RIVERVIEW
            LANE AND HIGHWAY 94. WATER SEVERAL FEET DEEP
            STRANDED CARS AND RESULTED IN EVACUATION OF
            12 UNITS. TIME ESTIMATED.

&&
Local storm report, Aug 9, 9:55 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1055 AM CDT SUN AUG 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1028 AM     HEAVY RAIN       1 SE BALLWIN            38.59N 90.54W
08/09/2020  M3.30 INCH       ST. LOUIS          MO   PUBLIC

0935 AM     HEAVY RAIN       1 SW MAPLEWOOD          38.60N 90.34W
08/09/2020  M4.60 INCH       ST. LOUIS          MO   PUBLIC

&&
Local storm report, Aug 9, 9:56 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1056 AM CDT SUN AUG 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 AM     HEAVY RAIN       2 NE GRANITE CITY       38.73N 90.10W
08/09/2020  M3.65 INCH       MADISON            IL   PUBLIC

&&

The radar

The St Louis radar (KLSX), 81 km away, was scanning. The volume nearest the first event began at 16:01 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Madison

When
August 9, 10:00 AM CST to 12:30 PM CST
Where
Madison County, 3.84 mi W of St Morgan to 2.78 mi NNE of Prairietown
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.660, -89.750

Up to 6 inches of rain fell in about a three hour period causing flash flooding. Several roads were flooded including some in the Collinsville and Glen Carbon areas. The intersection of Illinois Routes 162 and 157 was flooded.

Flash Flood, St. Clair

When
August 9, 10:20 AM CST to 1:15 PM CST
Where
St. Clair County, 6 mi SW of Lenzburg to 2.28 mi ESE of White Oak
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.220, -89.900

Up to 5 inches of rain fell in about a three hour period causing flash flooding. Numerous roads were flooded including Illinois Route 177 just west of Mascoutah and Illinois Route 158 south of Scott Air Force Base between Illinois Routes 161 and 177.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 914430, 914432.